Alert archive / Minnesota / Winter Storm Watches in 2020
Winter Storm Watch 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm watch at Apr 1, 2020, 3:46 AM CDT for 7 counties in Minnesota. It took effect at Apr 2, 2020, 4:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 1, 2020, 3:46 AM CDT (08:46 UTC)
- In effect from
- Apr 2, 2020, 4:00 PM CDT
- Expired
- Apr 2, 2020, 3:35 AM CDT
- In force
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519 WWUS43 KMPX 010846 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 346 AM CDT Wed Apr 1 2020 ...FREEZING RAIN...SLEET...AND SNOW ARE LIKELY ACROSS WESTERN MINNESOTA LATE THURSDAY INTO EARLY FRIDAY... .Heavy ice accumulation is possible late Thursday afternoon through early Friday. Rain will develop tonight and continue through most of Thursday before a cold front pushes through and temperatures drop below freezing. This will turn the rain to freezing rain and sleet. There is still low confidence in specific amounts, but if the cold front pushes through earlier on Thursday then heavier ice accumulation can be expected. MNZ041-047-048-054>056-064-011700- /O.NEW.KMPX.WS.A.0005.200402T2100Z-200403T1500Z/ Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Alexandria, Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls 346 AM CDT Wed Apr 1 2020 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of up to one inch and ice accumulations of one quarter of an inch possible. * WHERE...Portions of west central Minnesota. * WHEN...From Thursday afternoon through Friday morning. * IMPACTS...Plan on slippery road conditions and the potential for power outages. * ADDITIONAL DETAILS...The heaviest ice accumulation is expected on elevated surfaces. Power outages are possible if more than one quarter of an inch of ice accumulates. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Borghoff
3 follow-up statements
323 WWUS43 KMPX 011706 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1206 PM CDT Wed Apr 1 2020 ...FREEZING RAIN...SLEET...AND SNOW ARE LIKELY ACROSS WESTERN MINNESOTA LATE THURSDAY INTO EARLY FRIDAY... .Ice accumulations are possible late Thursday afternoon through early Friday. Rain will develop tonight and continue through most of Thursday before a cold front pushes through and temperatures drop below freezing. This will turn the rain to freezing rain and sleet. There is still low confidence in specific amounts, but if the cold front pushes through earlier on Thursday then heavier ice accumulation can be expected. MNZ041-047-048-054>056-064-020115- /O.CON.KMPX.WS.A.0005.200402T2100Z-200403T1500Z/ Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Alexandria, Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls 1206 PM CDT Wed Apr 1 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... * WHAT...Rain changing to freezing late Thursday afternoon, then changing to snow. Total snow accumulations of up to one inch and ice accumulations of one quarter of an inch possible. * WHERE...Portions of west central Minnesota. * WHEN...From Thursday afternoon through Friday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
693 WWUS43 KMPX 012042 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 342 PM CDT Wed Apr 1 2020 ...FREEZING RAIN...SLEET...AND SNOW ARE LIKELY ACROSS WESTERN MINNESOTA LATE THURSDAY INTO EARLY FRIDAY... .Ice accumulations are possible late Thursday afternoon through early Friday. Rain will develop late tonight and continue through most of Thursday before a cold front pushes through and temperatures drop below freezing. This will turn the rain to freezing rain and sleet and eventually snow. There is still low confidence in specific amounts, but if the cold front pushes through earlier on Thursday, then heavier ice accumulation can be expected. MNZ041-047-048-054>056-064-020445- /O.CON.KMPX.WS.A.0005.200402T2100Z-200403T1500Z/ Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Alexandria, Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls 342 PM CDT Wed Apr 1 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... * WHAT...Rain changing to freezing late Thursday afternoon, then changing to snow. Total snow accumulations of up to one inch and ice accumulations of one quarter of an inch possible. * WHERE...Portions of west central Minnesota. * WHEN...Late Thursday afternoon through Friday morning. * IMPACTS...Plan on slippery road conditions. If enough ice accumulations occur, some tree and power line damage will be possible as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
239 WWUS43 KMPX 020835 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 335 AM CDT Thu Apr 2 2020 ...FREEZING RAIN...SLEET...AND SNOW WILL SPREAD EAST ACROSS MINNESOTA THIS EVENING THROUGH FRIDAY... .Rain will continue through most of today across western Minnesota before a cold front pushes through. Temperatures will rapidly fall below freezing behind the front which will turn the rain to freezing rain, then sleet, and eventually snow. The rain to wintry mix transition will occur steadily from west to east tonight, reaching eastern Minnesota by early Friday morning. Ice accumulation of one to two tenths of an inch and snow accumulation of an inch or less are expected in the Winter Weather Advisory area. The advisory is in effect west of a line from Mille Lacs Lake, to the western Twin Cities suburbs, to Faribault and Albert Lea. MNZ041-047-048-054>056-064-022030- /O.UPG.KMPX.WS.A.0005.200402T2100Z-200403T1500Z/ /O.NEW.KMPX.WW.Y.0013.200402T2300Z-200403T1500Z/ Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Alexandria, Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls 335 AM CDT Thu Apr 2 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CDT FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of one to two tenths of an inch. * WHERE...Portions of west central Minnesota. * WHEN...From 6 PM this evening to 10 AM CDT Friday. * IMPACTS...Plan on slippery road conditions and isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ042-043-049-057-058-065-073-074-082-091-022030- /O.NEW.KMPX.WW.Y.0013.200403T0400Z-200403T1800Z/ Todd-Morrison-Stearns-Kandiyohi-Meeker-Renville-Redwood-Brown- Watonwan-Martin- Including the cities of Long Prairie, Little Falls, St Cloud, Willmar, Litchfield, Olivia, Redwood Falls, New Ulm, St James, and Fairmont 335 AM CDT Thu Apr 2 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM CDT FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of one to two tenths of an inch. * WHERE...Portions of central, south central and southwest Minnesota. * WHEN...From 11 PM this evening to 1 PM CDT Friday. * IMPACTS...Plan on slippery road conditions and isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ044-050-051-059-066>069-075>077-083>085-092-093-022030- /O.NEW.KMPX.WW.Y.0013.200403T1000Z-200403T2100Z/ Mille Lacs-Benton-Sherburne-Wright-McLeod-Sibley-Carver-Scott- Nicollet-Le Sueur-Rice-Blue Earth-Waseca-Steele-Faribault- Freeborn- Including the cities of Princeton, Sauk Rapids, Elk River, Monticello, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, St Peter, Le Sueur, Faribault, Mankato, Waseca, Owatonna, Blue Earth, and Albert Lea 335 AM CDT Thu Apr 2 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 4 PM CDT FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of around a tenth of an inch. * WHERE...Portions of central, east central and south central Minnesota. * WHEN...From 5 AM to 4 PM CDT Friday. * IMPACTS...Plan on slippery road conditions and isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Borghoff
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Mar 31, 10:54 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 31, 10:54 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1054 PM CDT Tue Mar 31 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 311 PM CDT Tue Mar 31 2020 Main change during the short term was to further reduce PoPs tonight through Wednesday. Models have continued the trend that started last night of limiting the amount of precip ahead of the warm front coming in tonight. The ECMWF still generates some light QPF within a WAA advective regime along and southwest of the upper MN river valley after midnight, which is why we held on to a little bit of PoPs, even though most of the other guidance came in dry. In fact, this drying of the forecast was continued right through the day on Wednesday as we will be under the influence of large scale subsidence with building mid-level heights. Wednesday night, the main cold front finally starts approaching western MN, with showers finally starting to develop as low level WAA strengthens. Still some uncertainty with how far southeast this activity will develop, with the CAMs coming in a bit southeast of all but the NAM from deterministic guidance. For Wednesday night, continued trend of previous forecast with likely and higher pops from western into central MN, with dry conditions by the time you get to southeast MN. Through 12z Thursday, temperatures look to stay plenty warm enough, even in western MN, to keep p-type as all rain. .LONG TERM...(Thursday through Tuesday) Issued at 311 PM CDT Tue Mar 31 2020 Going into Thursday and Friday, there's still a good deal of spread with how quickly the cold front moves across the area, with the Canadian/ECMWF about 6 hours slower with it's passage Thursday into Thursday night. This has big implications for Thursday. The ECMWF/Canadian are slow enough where even western MN is able to warm to near 60 in the afternoon, where as the GFS and NAM have temperatures about 30 degrees colder in a post frontal environment. Again, the majority of the precip looks to fall along and behind the front and how quick the cold air comes in behind the front will determine p-types. Low level temperatures look to cool much more aggressively than temperatures in the warm nose around h85, which means this precip band will feature all rain on its east end, snow to the west, with a band of freezing rain in between. Right now, the speed of the precip band looks to be fast enough where wintry precip will not last long enough to create significant winter hazards, but we likely won't have a good handle on when the transition to wintry precip will occur and how long it will last until we get within 24 hours, so this is certainly subject to change. We will have a cool and dry Saturday in the wake of the system, but not much has changed with the low predictability of the forecast, at least for precip chances, from Sunday into next week. This is the result of the flow becoming southwest aloft, but featuring numerous weak short waves, with an attendant chance for precipitation with each. Given the small scale nature of the waves, there has been very little consistency with how the models handle them, which means we get more or less climatological PoPs Sunday through Tuesday. The one bright spot through all of this is the GFS and ECMWF continue to show very mild air getting up here Monday and Tuesday as an upper ridge builds into the Great Lakes, with chances that we see our first 70s of the season early next week definitely on the uptick. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1055 PM CDT Tue Mar 31 2020 VFR conditions expected through the period, with ceilings gradually lowering through tomorrow evening. MVFR ceilings look most likely at AXN and STC tomorrow night, but otherwise most locations are expected to remain low-end VFR. A band of light showers is expected to decay overnight as it moves east from the Dakotas into central Minnesota, but a few lingering showers may reach AXN/RWF/MKT by tomorrow morning. More widespread rain will overspread the area from west to east tomorrow night, with AXN/STC most likely to see rain before 06Z. Easterly winds will increase this morning, becoming southeasterly with gusts of 20-30 kts by tomorrow afternoon. KMSP...The terminal looks to be near the southern periphery of the best chances for rain late tomorrow night. Introduced a prob30 to highlight the potential for primarily MVFR rain. /OUTLOOK FOR KMSP/ Thu...MVFR/Chc IFR. -SHRA likely. Wind SE 10-15 kts. Fri...MVFR/Chc IFR. -RA likely. Chc -SN late. Wind NW 15G25. Sat...MVFR TO VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...MPG AVIATION...ETA
Hazardous weather outlook, Mar 31, 3:26 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 326 PM CDT Tue Mar 31 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 012030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 326 PM CDT Tue Mar 31 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A storm system will bring a wintry mix to western Minnesota late Thursday night and across the rest of the area Friday. Some accumulation of ice and snow is possible, particularly across western Minnesota. River flooding will continue into next week. Mostly minor flooding is expected or possible along the Minnesota River, Mississippi River from St. Paul to Red Wing, Cottonwood River, and the Chippewa River in Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 10:25 AM CDT | River Flood Warning | MPX | Benton, Sherburne, Stearns | 21 days |
Nearby
Winter Storm Watches in Minnesota, 2020Every winter storm watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.